Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Phoenix, AZ

July 20, 2021Gila County, Arizona

NWS Phoenix, AZ issued this special weather statement at Jul 20, 2021, 5:21 PM MST for Gila County, Arizona. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2021, 5:21 PM MST (00:21 UTC)
Expired
Jul 20, 2021, 6:00 PM MST
In force
39 min
Issued by
NWS Phoenix, AZ

County Gila County, AZ

The radar

The Phoenix radar (KIWA), 57 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 0.4 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2021-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 876 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2021-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
876 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
3033 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

050 
WWUS85 KPSR 210021
SPSPSR

Special Weather Statement
National Weather Service Phoenix AZ
521 PM MST Tue Jul 20 2021
 
AZZ547-556-558-210100-
Tonto Basin AZ-Rio Verde/Salt River AZ-
Pinal/Superstition Mountains AZ-
521 PM MST Tue Jul 20 2021

...SIGNIFICANT WEATHER ADVISORY FOR GILA...MARICOPA AND PINAL
COUNTIES UNTIL 600 PM MST...

At 521 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Apache Lake, or 13 miles north of Superior, moving
northwest at 10 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Apache Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3353 11100 3341 11103 3342 11134 3369 11120
TIME...MOT...LOC 0021Z 113DEG 10KT 3348 11111 

$$

JS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 20, 4:35 PM MST, 46 minutes earlier.

Area forecast discussion, Jul 20, 4:35 PM MST, 46 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
435 PM MST Tue Jul 20 2021

.UPDATE...Updated Aviation Discussion...

&&

.SYNOPSIS...
Abundant monsoon moisture will continue to bring daily chances
for at least isolated to scattered showers and thunderstorms
across much of Arizona with a tendency to mostly favor the higher
terrain of eastern Arizona, especially for the first half of the
week. Near normal temperatures are favored through midweek,
followed by below normal by late in the week. More scattered to
possibly widespread storms are expected for the second half of the
week and into the weekend as a more organized weather system is
expected to affect the region. Storms will be capable of producing
both locally heavy rain, strong winds, and blowing dust.

&&

.DISCUSSION...
Showers and thunderstorms scooted across the Phoenix metro and
southwest AZ/southeast CA this morning, dropping 0.10 to 0.25" of
rain over a few fortunate spots, in response to a passing
inverted trough and nearly 1500 j/kg of CAPE. Often, morning
convection will spoil storm chances for the afternoon and the
morning HREF showed a relatively quiet day for our forecast area.
However, latest radar trends indicate that may not be the case
with multiple thunderstorms now developing southwest, east, and
north of the Phoenix metro. Storms forming over the higher terrain
is not surprising but does cause some pause as to whether or not
we can get more storms into the lower desert today than previously
thought. The latest aircraft soundings show less inhibition with
a weaker midlevel cap and much more instability than guidance
suggested...but those soundings may not be adequately sampling the
storm environment either. Lower desert storm chances for this
afternoon are ~10-25%.

Overall, water vapor analysis shows a ridge of high pressure
centered over the Colorado Rockies with a fairly moist air mass
stretching from tropical Mexico through the Intermountain West.
The H5 ridge center will continue to weaken while settling close
to the Four Corners region over the next day or two, providing
stronger southeasterly flow through southern Arizona. This
position will keep the monsoon in gear with chances for
thunderstorms seemingly every day. PV anomalies associated with a
modest midlevel jet streak over western TX and New Mexico are
expected to move through the region later this week, potentially
increasing chances for thunderstorms perhaps as early as Wednesday
evening, but more likely Thursday and/or Friday.

Aside from the aforementioned 1500 j/kg CAPE, the 12z KPSR
sounding also showed a whopping 2.13" in precipitable water,
exceeding the daily maximum for date according to SPC Sounding
Climatology. Daytime mixing should lower PWs somewhat, but not by
all that much, as the latest aircraft soundings out of Sky Harbor
also measured 1.98" PW. These moisture levels are much more
typical of a late August tropical airmass rather than July 20th.
This ultimately means that any thunderstorms that do develop will
have the potential for producing heavy rain that could cause flash
flooding. To illustrate, a thunderstorm that developed rapidly
over the Bradshaw Mountains around noon dumped nearly 3.00" of
rain over one gauge within one hour, and exceeded rainfall rates
of 1.00"/hr over a few other rain gauges! That does not mean every
storm will dump that much rain but it does not take nearly that
much rain to cause flooding in our arid environment. The threat
for flash flooding is anticipated to increase daily through the
end of this week as storm chances and coverage are also forecast
to increase.

Temperatures through Wednesday are expected to be near seasonal
norms to slightly above normal across western deserts before
dropping several degrees as the storm chances increase and the
upper low moves into the area late week. Latest NBM has Wednesday
as the warmest day and Friday and Saturday as the coolest. NBM is
even supporting a 30% chance for sub-90 degree highs Friday and
Saturday in Phoenix. Temperatures should warm back up during early
next week as the pattern continues to shift with ensemble
guidance supporting a transition to increased south to southwest
flow and a gradual drying trend.

&&

.AVIATION...Updated at 2335Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

As expected, storm activity today has been fairly limited with the
current activity well west of Phoenix. For the rest of the
afternoon/evening, expect little if any aviation impacts with
prevailing light westerly winds. Can't completely rule out a minor
outflow during the evening hours, potentially shifting winds, but
chances are pretty low (less than 20%). Tonight, expect a more
typical diurnal shift to easterly winds.

As far as Wednesday is concerned, expecting easterly winds to
persist into the early afternoon hours with a typical diurnal
switch to westerly during the mid/late afternoon hours. Prospects
for convective activity impacting the terminals look better for
Wed evening (30-40%) with an even better chance for easterly
outflows (60-70%). Current timing of a potential wind switch to
easterly Wednesday evening is somewhere in a 01-03Z time period.

Southeast California/Southwest Arizona including KIPL and KBLH:

Generally quiet conditions will prevail with winds favoring the
south at both KIPL and KBLH through Wednesday afternoon. Can't
completely rule out a few isolated showers or storms Wednesday
afternoon, mainly across southwest Arizona, but it is unlikely to
impact the terminals.

&&

.FIRE WEATHER...
Friday through Tuesday:
No major changes to the forecast...Lower than normal afternoon
temperatures and ample monsoonal moisture will persist. Storm
activity is anticipated to spread as far west as southeast
California with most storms having good potential for wetting rain
(0.10" or more). The best potential for more widespread storm
activity will likely be Thursday through Friday and into Saturday
as an upper level disturbance moves through the region. Threats
from storms will continue to involve locally heavy rainfall and
flash flooding along with strong outflow winds and localized
downbursts within storms. Significant flooding may be experienced
on previously burned areas of Gila County, particularly during the
second half of the week. Min RH levels are expected to be in the
25-40% range across south-central Arizona (30-50% higher terrain
of south- central AZ) and 20-30% across southeast California and
southwest Arizona. Max RH levels, outside of storms, will be
45-70% most places (60-90% higher terrain of south-central AZ).
Apart from thunderstorms, winds will favor familiar diurnal
patterns.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...AD/Benedict
AVIATION...Kuhlman
FIRE WEATHER...Smith/Kuhlman

In the hours before

Special weather statement, Jul 20, 4:23 PM MST, 58 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
423 PM MST Tue Jul 20 2021

AZZ533-210015-
Central La Paz AZ-
423 PM MST Tue Jul 20 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LA PAZ AND MARICOPA
COUNTIES UNTIL 515 PM MST...

At 423 PM MST, Doppler radar was tracking a strong thunderstorm 19
miles southeast of Salome, or 31 miles west of Tonopah, moving
northwest at 10 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Salome, Vicksburg, Brenda, Vicksburg Junction, Wenden and Harcuvar.

This includes the following highways...
AZ Interstate 10 between mile markers 29 and 68.
US Highway 60 between mile markers 31 and 63.
AZ Route 72 between mile markers 40 and 49.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3350 11333 3341 11352 3346 11366 3347 11394
      3367 11405 3387 11376 3389 11354
TIME...MOT...LOC 2323Z 149DEG 10KT 3353 11348

JS
Special weather statement, Jul 20, 4:30 PM MST, 51 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
430 PM MST Tue Jul 20 2021

AZZ534-538-210015-
Aguila Valley AZ-Tonopah Desert AZ-
430 PM MST Tue Jul 20 2021

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 515 PM
MST...

At 430 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles south of Aguila, or 23 miles southwest of Wickenburg, moving
north at 20 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Aguila.

This includes US Highway 60 between mile markers 78 and 90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3372 11302 3371 11318 3400 11332 3400 11308
TIME...MOT...LOC 2330Z 164DEG 17KT 3382 11312

JS
Special weather statement, Jul 20, 4:47 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
447 PM MST Tue Jul 20 2021

AZZ552-556-558-210030-
Tonto Basin AZ-Superior AZ-Pinal/Superstition Mountains AZ-
447 PM MST Tue Jul 20 2021

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND PINAL COUNTIES UNTIL 530
PM MST...

At 447 PM MST, Doppler radar was tracking a strong thunderstorm over
Top-Of-The-World, or 8 miles northeast of Superior, moving west at 5
mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Superior and Top-Of-The-World.

This includes the following highways...
US Highway 60 between mile markers 226 and 240.
AZ Route 177 between mile markers 166 and 167.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3344 11094 3330 11091 3325 11109 3335 11116
      3345 11113
TIME...MOT...LOC 2347Z 079DEG 6KT 3337 11100

JS
Local storm report, Jul 20, 5:12 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
512 PM MST TUE JUL 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     TSTM WND GST     4 SW VICKSBURG          33.71N 113.81W
07/20/2021  M56 MPH          LA PAZ             AZ   MESONET

            MESONET STATION EW4845 SALOME.

&&

JT
Special weather statement, Jul 20, 5:15 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
515 PM MST Tue Jul 20 2021

AZZ533-210100-
Central La Paz AZ-
515 PM MST Tue Jul 20 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LA PAZ COUNTY UNTIL 600
PM MST...

At 515 PM MST, Doppler radar was tracking a strong thunderstorm near
Brenda, or 34 miles southeast of Parker, moving northwest at 10 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Quartzsite, Salome, Vicksburg, Bouse, Wenden and Harcuvar.

This includes the following highways...
AZ Interstate 10 between mile markers 13 and 33.
US Highway 60 between mile markers 31 and 33, and between mile
markers 51 and 61.
AZ Route 72 between mile markers 24 and 44.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3367 11397 3353 11400 3350 11412 3350 11435
      3374 11432 3397 11407 3398 11383 3391 11358
      3382 11354 3376 11358 3372 11365 3376 11378
      3374 11392
TIME...MOT...LOC 0015Z 137DEG 10KT 3367 11404

JS
Special weather statement, Jul 20, 5:21 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
521 PM MST Tue Jul 20 2021

AZZ547-556-558-210100-
Tonto Basin AZ-Rio Verde/Salt River AZ-
Pinal/Superstition Mountains AZ-
521 PM MST Tue Jul 20 2021

...SIGNIFICANT WEATHER ADVISORY FOR GILA...MARICOPA AND PINAL
COUNTIES UNTIL 600 PM MST...

At 521 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Apache Lake, or 13 miles north of Superior, moving
northwest at 10 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Apache Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3353 11100 3341 11103 3342 11134 3369 11120
TIME...MOT...LOC 0021Z 113DEG 10KT 3348 11111

JS

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 5:15 PM MSTSpecial Weather StatementPSRLa Paz45 min
Jul 20, 5:32 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Jul 20, 6:22 PM MSTSpecial Weather StatementPSR38 min
Jul 20, 7:22 PM MSTSpecial Weather StatementPSRPinal53 min
Jul 20, 8:19 PM MSTSpecial Weather StatementPSRPinal41 min
Jul 20, 8:56 PM MSTSpecial Weather StatementPSRPinal49 min
Jul 20, 11:51 PM MSTSpecial Weather StatementPSR39 min
Jul 21, 2:21 AM MSTFlash Flood WatchPSRGila, Maricopa, Pinal5 days
Jul 21, 8:12 AM MSTBlowing Dust AdvisoryPSRLa Paz, Maricopa, Yuma12 hr
Jul 21, 2:45 PM MSTSpecial Weather StatementPSR45 min
Jul 21, 2:46 PM MSTDust Storm WarningPSRPinal40 min
Jul 21, 3:07 PM MSTSpecial Weather StatementPSR38 min
Jul 21, 3:34 PM MSTSpecial Weather StatementPSRMaricopa41 min
Jul 21, 3:37 PM MSTSpecial Weather StatementPSRLa Paz38 min
Jul 21, 3:42 PM MSTSpecial Weather StatementPSRYuma48 min
Jul 21, 3:45 PM MSTSpecial Weather StatementPSRMaricopa45 min
Jul 21, 3:46 PM MSTSpecial Weather StatementPSR29 min
Jul 21, 3:51 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa4 hr
Jul 21, 3:53 PM MSTSevere Thunderstorm WarningPSRMaricopa37 min
Jul 21, 3:55 PM MSTSpecial Weather StatementPSRMaricopa50 min
Jul 21, 4:01 PM MSTSevere Thunderstorm WarningPSRMaricopa29 min
Jul 21, 4:11 PM MSTSpecial Weather StatementPSRLa Paz49 min
Jul 21, 4:26 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa4 hr
Jul 21, 4:28 PM MSTSpecial Weather StatementPSRMaricopa47 min
Jul 21, 4:32 PM MSTSpecial Weather StatementPSR28 min
Jul 21, 4:55 PM MSTFlash Flood Warning Considerable damage threatPSRLa Paz4 hr
Jul 21, 4:59 PM MSTSpecial Weather StatementPSR46 min

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.